From: "Sukie Crandall"
Date: 2008-11-23 17:17:11 UTC
Subject: [ferrethealth] Re: Posting Nic Nac's info for Cindy and Vickie
> There are none as far as I know, unless they are considering the
> > > eyes - bright but very little activity.
> > So the only real clinical symptom at this time is 'little
> Little activity, the need to be souped and the huge belly.
ALL of those can be explained by heart disease.
Now, what is not known is what was going on
with the other things. Is this a ferret whose
resistance was dumped by dealing with pre-
existing heart disease or is this a ferret who
had (hopefully past tense now) a medical
problem that damaged the heart? (Disease
caused heart damage is something that
we have seen once with a serious infection,
and another time with node block as a
possible complication of insulinoma. I
think I recall some types of poisoning also
can cause heart damage. Certainly, there
also are some rare heart malignancies.
Our Ruffle had one about 11 or 12 years
Either way, with that combo -- now that things
are more clear to everyone of what is past vs
what is current -- the next step typically
would be to investigate the heart disease and
treat appropriately for the type and level of
That means that it needs to be established why
the belly is large. Is it ascites? That sort of
fluid build up can come from other causes,
of course, but most commonly it is from
heart disease, especially cardiomyopathy.
Also, an ultrasound of the heart is essential for
knowing the stage and exact type and spotting
any unusual variations.
An EKG/ECG may be needed if something like
heart block is also under consideration.
Here is an excellent discussion of the types of
heart meds used for cardiomyopathy:
For ferret's with dilated cardiomyopathy a few things
are recommended. An ACE inhibitor such as benazepril
or enalapril (Enacard), a diuretic like furosemide (lasix), and
a medication to increase the strength of the heart contraction
such as Vetmedin (pimobendan) or Digoxin.
As far as doses for ferrets with benazepril a dose of 0.25 mg
to 0.5 mg/kg every other day to once a day.
For furosemide a dose of 1 to 4 mg/kg 2 to 3 times a day.
For Vetmedin a dose of 0.2 to 0.3 mg/kg 2 times a day.
It sounds like your little guy is getting too much of the benazepril.
Pawing at the mouth is common with stomach ulcers,
insulinomas and any thing else that causes nausea.
Hope that helps,
Jerry Murray, DVM
and other heart conditions are also discussed in the archives.
Yahoo! Groups Links
<*> To visit your group on the web, go to:
<*> Your email settings:
Individual Email | Traditional
<*> To change settings online go to:
(Yahoo! ID required)
<*> To change settings via email:
<*> To unsubscribe from this group, send an email to:
<*> Your use of Yahoo! Groups is subject to: